Alert archive / Wisconsin / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS La Crosse, WI

October 22, 2020Grant County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Oct 22, 2020, 10:43 PM CDT for Grant County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2020, 10:43 PM CDT (03:43 UTC)
Expired
Oct 23, 2020, 1:39 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Grant County, WI

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

841 
WGUS53 KARX 230343
FFWARX
WIC043-230645-
/O.NEW.KARX.FF.W.0012.201023T0343Z-201023T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1043 PM CDT Thu Oct 22 2020

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Northern Grant County in southwestern Wisconsin...

* Until 145 AM CDT.

* At 1040 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets as well as other drainage and low
           lying areas.

* Some locations that will experience flash flooding include...
  Boscobel, Fennimore, Muscoda, Bloomington, Preston, Montfort, 
  Wauzeka, Centerville, Orion, Mount Ida, Blue River, Glen Haven, 
  Bagley, Mount Hope, Patch Grove, Millville, Woodman, and Werley.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 4297 9043 4282 9108 4288 9110 4295 9115
      4299 9116 4300 9114 4299 9106 4303 9097
      4306 9094 4308 9085 4311 9080 4312 9074
      4314 9073 4321 9054 4320 9043

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1 INCH IN 3 HOURS 

$$

JSB
2 follow-up statements
090 
WGUS73 KARX 230612
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
112 AM CDT Fri Oct 23 2020

WIC043-230645-
/O.CON.KARX.FF.W.0012.000000T0000Z-201023T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
112 AM CDT Fri Oct 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT EARLY THIS 
MORNING FOR NORTHERN GRANT COUNTY...

At 110 AM CDT, Doppler radar indicated mainly showers occurring 
across the warned area. Between 2 and 5 inches of rain have fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Boscobel, Fennimore, Muscoda, Bloomington, Preston, Montfort, 
  Wauzeka, Centerville, Orion, Mount Ida, Blue River, Glen Haven, 
  Bagley, Mount Hope, Patch Grove, Millville, Woodman, Werley, 
  County Roads K And T and Highway 61 And County T.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 4297 9043 4282 9108 4288 9110 4295 9115
      4299 9116 4300 9114 4299 9106 4303 9097
      4306 9094 4308 9085 4311 9080 4312 9074
      4314 9073 4321 9054 4320 9043

FLASH FLOOD...RADAR INDICATED

$$

04
339 
WGUS73 KARX 230639
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
139 AM CDT Fri Oct 23 2020

WIC043-230649-
/O.CAN.KARX.FF.W.0012.000000T0000Z-201023T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
139 AM CDT Fri Oct 23 2020

...FLASH FLOOD WARNING FOR NORTHERN GRANT COUNTY HAS BEEN REPLACED 
WITH A FLOOD WARNING...

LAT...LON 4297 9043 4282 9108 4288 9110 4295 9115
      4299 9116 4300 9114 4299 9106 4303 9097
      4306 9094 4308 9085 4311 9080 4312 9074
      4314 9073 4321 9054 4320 9043

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 6:32 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Oct 22, 6:32 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
632 PM CDT Thu Oct 22 2020

.SHORT TERM...(This evening through Friday)
Issued at 345 PM CDT Thu Oct 22 2020

Tonight and Friday... Forecast concerns in the short term will be
showers and thunderstorms this afternoon and tonight, track of
the surface low and potential for some strong to severe storms
with hail/damaging winds, then ending of precipitation with a mix
or some light snow possible before ending.

At 18Z the latest subjective surface analysis had northeast
surface flow across much of the forecast area with an inverted
trough near KOLZ and KPVB. By 20Z..the surface front had lifted
north with temperatures approaching 80 degrees at DVN. The warm
front was farther south toward Ottumwa IA and Moline IL...but had
lifted north of DVN by 20Z. Surface dewpoints were in the 60s to
lower 70s south of the warm front with dewpoints in the 30s and
40s farther north. Temperatures across the forecast area ranged
from the lower 30s from KRST toward KMDZ with other readings in
the 30s to mid 40s. A mix of precipitation fell across the area
this morning with the wide range in temperatures. Some light
glazing on elevated surfaces where temperatures were near or below
freezing, some sleet thundershowers and showers and thunderstorms
farther south. Precipitation amounts through 1pm were variable
with trace to half inch amounts common from far northern Iowa into
west central Wisconsin and points north. South of this area,
rainfall was more 0.6 to 1 inch with a few smaller bands from 1 to
1.5 inches. With the storms already this afternoon, we have had
pea to dime-sized hail with the limited instability available.

The pattern through Friday morning is for the 500mb trough over
the eastern Rockies to deepen as it moves into the western High
Plains this evening and swing through the upper Mississippi Valley
Friday morning.

Surface low pressure toward Kansas is forecast to
track northeast toward Dubuque into southern Wisconsin overnight.
The low level jet is forecast to strengthen to around 45-50kts
near the front by 21Z- 00z...the veer to 60kts more toward
southern WI. Sfc instability around 2500 J/kg was over far
southern Iowa and per the SPC meso- graphics forecast to lift
north with around 500 J/kg toward DBQ by 00Z with MLCAPE of 2000
J/kg just south of the forecast area and MUCAPE spreading farther
north into southern MN and parts of west central WI. Effective
bulk shear is around 45-55kts near the surface front and effective
helicity of 200-400m2/s2. With this increasing low level jet,
surge of low level jet and instability, there is good agreement in
the re-development of convection late this afternoon along and
north of the front. The trends in the HRRR MUCAPE have been to
decrease the northward extent of the higher MUCAPE from the 16Z to
the 18Z run...so this trend will need to be monitored. SPC has
placed part of northeast Iowa and southwest Wisconsin into the
slight risk of severe weather. Farther north there remains a
marginal risk. The severe weather threat especially for hail seems
reasonable based on the strength of the low level jet,
instability and shear.

As the trough pushes through Friday morning with the colder
temperatures some mixed precipitation is possible. Forecast
soundings point toward a little light snow/snow showers over parts
of southeast Minnesota into western Wisconsin, but the snow would
be patchy.

Gusty northeast winds will become northwest once the surface low
passes to the southeast. Northwest winds should gust to around 30
mph with temperatures only in the 30s resulting in wind chills in
the 20s.

.LONG TERM...(Friday night through Thursday)
Issued at 345 PM CDT Thu Oct 22 2020

Surface high pressure will build in through Saturday with
temperatures in the lower 30s to lower 40s...well below the
normal high in the mid 50s. The next trough over Montana Saturday
is beginning to spread snow across the Dakotas. The storm system
continues to spread snow eastward across the Plains into the
forecast area. There is good agreement with the global models and
the ensembles on accumulating snow Sunday into Sunday night. The
GEFs for LSE is around 2 inches with a spread of 1 to 5 and is
similar at RST with slightly higher amounts with the mean of 2 to
3 inches. Cold temperatures continue Monday and Tuesday with only
slight warming later in the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 631 PM CDT Thu Oct 22 2020

A low pressure system will move northeast through eastern Iowa,
northern Illinois, and southeast Wisconsin. Elevated instability
may result in some isolated to scattered storms in parts of
northeast Iowa and southwest Wisconsin. A few of these storms may
even affect KLSE through 23.02z. Visibilities will likely remain
MVFR through 23.05z for KRST and 23.07z for KLSE. Ceilings will
remain IFR/MVFR into Friday morning and then become MVFR on Friday
afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Boyne
Hazardous weather outlook, Oct 22, 10:35 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1035 PM CDT Thu Oct 22 2020

IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-
231100-
Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
1035 PM CDT Thu Oct 22 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Accumulating snowfall is possible Sunday into Sunday night for
parts of the region, but it is too early to determine potential
amounts.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-019-029-030-WIZ043-044-053>055-061-231100-
Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Juneau-Adams-
Vernon-Crawford-Richland-Grant-
1035 PM CDT Thu Oct 22 2020

This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin and southwest Wisconsin.

.DAY ONE...Tonight

Scattered storms will produce small hail, lightning, and periods
of heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Accumulating snowfall is possible Sunday into Sunday night for
parts of the region, but it is too early to determine potential
amounts.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Oct 22, 5:31 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
531 PM CDT THU OCT 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             NEILLSVILLE             44.56N 90.59W
10/22/2020  E0.25 INCH       CLARK              WI   PUBLIC

            PEA SIZE HAIL.

&&

JSB
Local storm report, Oct 22, 5:32 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT THU OCT 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             NEILLSVILLE             44.56N 90.59W
10/22/2020  M0.25 INCH       CLARK              WI   PUBLIC

&&

JSB
Special weather statement, Oct 22, 6:03 PM CDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
603 PM CDT Thu Oct 22 2020

IAZ011-029-030-WIZ053>055-061-230100-
Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Oelwein, Elkader, Viroqua,
Prairie Du Chien, Richland Center, and Platteville
603 PM CDT Thu Oct 22 2020

...A Few Strong to Severe Storms Possible across Parts of
Northeast Iowa and Southwest Wisconsin This Evening...

Through 8 PM, scattered storms will continue to move northeast
through parts of northeast Iowa and southwest Wisconsin. A few of
these storms may become strong to severe with hail and locally
heavy rain the main threats. However, some gusty winds will also
be possible. Move indoors if storms approach you location.

Lee/Boyne
Local storm report, Oct 22, 6:14 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
614 PM CDT THU OCT 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             NORTHFIELD              44.46N 91.10W
10/22/2020  M0.50 INCH       JACKSON            WI   PUBLIC

&&

JSB
Special weather statement, Oct 22, 7:54 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
754 PM CDT Thu Oct 22 2020

IAZ011-029-030-WIZ053>055-061-230300-
Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Oelwein, Elkader, Viroqua,
Prairie Du Chien, Richland Center, and Platteville
754 PM CDT Thu Oct 22 2020

...A Few Strong to Severe Storms Possible across Parts of
Northeast Iowa and Southwest Wisconsin This Evening...

Through 10 PM, scattered storms will continue to move northeast
through parts of northeast Iowa and southwest Wisconsin. A few of
these storms may become strong to severe with hail and locally
heavy rain the main threats. There may be some ponding on roads
and gusty winds. Move indoors if storms approach you location.

Boyne
Local storm report, Oct 22, 8:11 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT THU OCT 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             GARNAVILLO              42.87N 91.24W
10/22/2020  M0.25 INCH       CLAYTON            IA   PUBLIC

&&

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 1:39 AM CDTAreal Flood WarningARXGrant5 hr
Oct 23, 9:52 AM CDTRiver Flood WatchARXCrawford5 days
Oct 23, 9:52 AM CDTRiver Flood WatchARXVernon4 days

Nearby

Flash Flood Warnings in Wisconsin, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.